Oklahoma, 2009

Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009

August 19 to 20, 2009 · NWS TSA · 27 events in 17 counties and zones

Severe thunderstorms affected portions of eastern Oklahoma during the late evening of the 19th and early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms affected portions of eastern Oklahoma during the late evening of the 19th and early morning hours of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 8:16 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 19, 8:16 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
916 PM CDT WED AUG 19 2009

...UPDATE...

.DISCUSSION...
SEVERE THUNDERSTORMS HAVE DEVELOPED IN KANSAS AND HAVE HUGGED THE
OKLAHOMA BORDER OVER THE PAST COUPLE OF HOURS. HAVE ADJUSTED POPS
AND WEATHER IN THE FORECAST AND SENT OUT UPDATED PRODUCTS
INCORPORATING THE LATEST FORECAST INFORMATION AND CURRENT WATCHES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Aug 19, 3:43 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT WED AUG 19 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
442 PM CDT WED AUG 19 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA WEST OF HIGHWAY 75.
ONSET...LATE THIS EVENING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...LATE THIS EVENING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...LATE THIS EVENING.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...LATE THIS EVENING.

DISCUSSION...
A VERY MOIST AND UNSTABLE AIR MASS CONTINUES TO RESIDE ACROSS THE
REGION THIS EVENING. SEVERAL OUTFLOW BOUNDARIES LIE ACROSS THE REGION
FROM EARLIER THUNDERSTORMS... AND THESE MAY BE THE FOCUS FOR
ADDITIONAL CONVECTIVE DEVELOPMENT THIS EVENING. HOWEVER... THE
MAIN ACTIVITY SHOULD BE IN ASSOCIATION WITH A COLD FRONT THAT WILL
ENTER THE REGION AFTER MIDNIGHT.

SEVERE WEATHER IS LIKELY ACROSS MUCH OF THE AREA OVERNIGHT...
INCLUDING THE THREAT FOR TORNADOES... PARTICULARLY IN NORTHEASTERN
OKLAHOMA DURING THE EARLY STAGES OF THUNDERSTORM DEVELOPMENT.
EARLY DISCREET CELLS MAY EVOLVE INTO ONE OR MORE LARGE THUNDERSTORM
COMPLEXES AS THE EVENT PROGRESSES... WITH LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS.

IN ADDITION TO THE WIND AND HAIL THREAT... THERE WILL BE THE POSSIBILITY
OF VERY HEAVY RAINFALL AND AN ASSOCIATED FLASH FLOODING THREAT.
MANY AREAS HAVE RECEIVED SUBSTANTIAL RAINFALL OVER THE PAST COUPLE
OF DAYS. THESE AREAS WILL BE THE MOST SUSCEPTIBLE TO FLOODING AS
THE GROUND IS ALREADY SATURATED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE WEATHER IS LIKELY TO BE ONGOING ACROSS MUCH OF THE AREA
THURSDAY MORNING AS THE COLD FRONT CONTINUES TO SWEEP ACROSS THE
REGION. AS THE FRONT SLOWS DURING THE DAY... ANOTHER ROUND OF
STRONG THUNDERSTORMS IS POSSIBLE THURSDAY AFTERNOON IN THE
VICINITY OF THE FRONT... WHICH IS EXPECTED TO STILL BE LOCATED IN
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.

AFTER THE FRONT FINALLY EXITS THE REGION LATE THURSDAY... A MUCH
COOLER AND DRIER AIR MASS WILL BE PRESENT. TRANQUIL WEATHER WILL
THEN PREVAIL THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 19, 8:20 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
920 PM CDT WED AUG 19 2009

OKZ055>057-200245-
CRAIG OK-NOWATA OK-WASHINGTON OK-
920 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON

AT 915 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTH OF WANN...MOVING EAST SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...LENAPAH...WANN AND HOLLOW.

THIS IS A SEVERE THUNDERSTORM THAT IS MOVING ACROSS SOUTHERN KANSAS
AND WILL BE MOVING VERY CLOSE TO THE OKLAHOMA STATE LINE THROUGH 10
PM. IF THE STORM INCREASES IN FORWARD SPEED...OR TURNS MORE TO THE
SOUTHEAST A WARNING WILL LIKELY BE REQUIRED FOR PORTIONS OF NOWATA
AND CRAIG COUNTIES.

THIS STORM IS ALSO PRODUCING OUTFLOW WINDS THAT HAVE ALREADY ENTERED
FAR NORTHERN WASHINGTON COUNTY AND FAR NORTHWEST NOWATA COUNTY.
WIND GUSTS UP TO 40 MPH MAY BE EXPECTED INTO NORTHERN OKLAHOMA AHEAD
OF THE STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3686 9523 3684 9587 3699 9596 3699 9528
TIME...MOT...LOC 0215Z 287DEG 25KT 3706 9580

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
August 19, 8:31 PM CST
Where
Nowata County, South Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.980, -95.620

The public estimated thunderstorm wind gusts to 60 mph.

Hail, Craig

When
August 19, 9:20 PM CST
Where
Craig County, 7 mi N of Welch
Measured
0.88 in hail
Reported by
Public
Coordinates
36.971, -95.100

Thunderstorm Wind, Ottawa

When
August 19, 9:39 PM CST
Where
Ottawa County, Commerce
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.930, -94.870

Strong thunderstorm wind blew down numerous large tree limbs and damaged street signs.

Hail, Ottawa

When
August 19, 9:39 PM CST
Where
Ottawa County, Commerce
Measured
2 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.930, -94.870

Hail, Ottawa

When
August 19, 9:42 PM CST to 9:47 PM CST
Where
Ottawa County, Miami
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.880, -94.880

Hail, Ottawa

When
August 19, 9:46 PM CST
Where
Ottawa County, Quapaw
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.950, -94.780

Thunderstorm Wind, Ottawa

When
August 19, 9:46 PM CST
Where
Ottawa County, Quapaw
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
36.950, -94.780

Strong thunderstorm wind blew down large tree limbs.

Hail, Ottawa

When
August 19, 10:00 PM CST
Where
Ottawa County, 2 mi E of Peoria
Measured
0.88 in hail
Reported by
Public
Coordinates
36.920, -94.634

Hail, Pawnee

When
August 19, 11:05 PM CST
Where
Pawnee County, 3 mi N of Hallett
Measured
0.88 in hail
Reported by
Public
Coordinates
36.273, -96.570

Hail, Osage

When
August 19, 11:25 PM CST
Where
Osage County, Wynona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.550, -96.330

Hail, Osage

When
August 19, 11:42 PM CST
Where
Osage County, 5.69 mi SW of Skiatook Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.296, -96.097

Hail, Tulsa

When
August 19, 11:45 PM CST
Where
Tulsa County, Sperry
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.300, -96.000

Hail, Tulsa

When
August 19, 11:48 PM CST
Where
Tulsa County, 5 mi NW of Owasso
Measured
1.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.321, -95.913

Thunderstorm Wind, Creek

When
August 20, 12:09 AM CST
Where
Creek County, 1.5 mi SE of Depew
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.785, -96.481

Strong thunderstorm wind damaged the roof of a home.

Thunderstorm Wind, Rogers

When
August 20, 12:15 AM CST
Where
Rogers County, 3.9 mi SW of Catale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.533, -95.433

Strong thunderstorm wind uprooted a tree.

Thunderstorm Wind, Okmulgee

When
August 20, 12:20 AM CST
Where
Okmulgee County, Beggs
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.730, -96.070

Strong thunderstorm wind blew down large limbs.

Hail, Ottawa

When
August 20, 12:35 AM CST
Where
Ottawa County, 3 mi E of Afton
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.700, -94.916

Thunderstorm Wind, Okmulgee

When
August 20, 12:50 AM CST
Where
Okmulgee County, 2 mi E of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.720, -95.944

Strong thunderstorm wind blew down large limbs.

Thunderstorm Wind, Ottawa

When
August 20, 1:12 AM CST
Where
Ottawa County, Commerce
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.930, -94.870

Strong thunderstorm wind blew down large limbs.

Hail, Delaware

When
August 20, 1:50 AM CST
Where
Delaware County, Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.580, -94.770

Thunderstorm Wind, Wagoner

When
August 20, 4:20 AM CST
Where
Wagoner County, Okay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -95.300

Strong thunderstorm wind blew down large limbs.

Hail, Cherokee

When
August 20, 4:25 AM CST
Where
Cherokee County, 2 mi S of Cookson
Measured
0.75 in hail
Reported by
Public
Coordinates
35.671, -94.970

Thunderstorm Wind, Adair

When
August 20, 4:27 AM CST
Where
Adair County, Stilwell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.820, -94.630

Strong thunderstorm wind blew down large limbs and tore the gutters off a home.

Thunderstorm Wind, Sequoyah

When
August 20, 5:15 AM CST
Where
Sequoyah County, 2 mi W of Vian
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.500, -95.006

Strong thunderstorm wind blew down multiple trees.

Flash Flood, Le Flore

When
August 20, 8:45 AM CST to 10:45 AM CST
Where
Le Flore County, 1.66 mi NW of Bokoshe to 1.26 mi W of Bokoshe
Cause
Heavy Rain
Property damage
$30,000
Reported by
Post Office
Coordinates
35.196, -94.802

Over three and a half inches of rain in a couple hours resulted in flooded streets in town. Flood water entered a cafe and a store.

Flash Flood, Haskell

When
August 20, 10:00 AM CST to 12:00 PM CST
Where
Haskell County, 1.13 mi NW of Lequire to 1.02 mi WSW of Lequire
Cause
Heavy Rain
Reported by
Public
Coordinates
35.110, -95.116

Several rural roads were flooded.

Flash Flood, Pittsburg

When
August 20, 10:00 AM CST to 12:00 PM CST
Where
Pittsburg County, 3.61 mi W of Bowler to 2.98 mi SW of Bowler
Cause
Heavy Rain
Reported by
Public
Coordinates
35.219, -95.564

Several rural roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194883, 194885, 194884, 194887, 194888, 194889, 194890, 194926, 194927, 194928, 194929, 194930, 194931, 194994, 194936, 194937, 194933, 194938, 194939, 194934, 194941, 194935, 194943, 194944, 194945, 194974, 194976.